Woman Gets Black Hairy Tongue After Accident!

A woman in the U.S. developed a “black hairy tongue” after a car crash in which she severely injured both her legs. After a week in hospital, her tongue had become discoloured and she reported having nausea and a “bad taste in her mouth.”

The woman’s condition, which has been reported in the NEJM, developed following a motor vehicle crash in which she sustained severe injuries to both of her legs—they had been crushed and an infection developed as a result.

She was treated with antibiotics, specifically minocycline. A week after beginning treatment, her tongue turned black and doctors suspected the minocycline was to blame.

“Black hairy tongue is a benign condition characterized by hypertrophy and elongation of filiform papillae on the surface of the tongue, with brownish-black discoloration,” doctors Yasir Hamad and David K. Warren, from Washington University, St. Louis, wrote in the journal.

“The condition can be associated with multiple factors, including poor oral hygiene, the use of tobacco or irritating mouthwashes, and the receipt of antibiotic agents, particularly tetracyclines. Black hairy tongue is usually reversible and has no long-term sequelae as long as the precipitating agent is discontinued and the patient practices good oral hygiene.”

According to the Mayo Clinic, black hairy tongue is the result of papillae—projections on the tongue—which stop shedding dead skin cells as normal. This causes them to grow longer and makes the tongue look hairy.

Bacteria and debris then collects on the “hairy” papillae and this produces the discoloration. While it can be alarming, the condition is completely benign and normally clears up with good oral hygiene and eliminating any potential causes—such as antibiotics.

In the case of the car crash patient, doctors stopped her taking minocycline and within four weeks, her tongue had returned to normal.

Leave a comment

Your email address will not be published.